Narrator: This is Science Today. Ephedra, a stimulant that's used widely in dietary supplements, has been linked to many adverse heath effects and sometimes, even to death. According to recent national statistics, the rates of adverse effects have been on the rise since 1997. Dr. Christine Haller, of the University of California, San Francisco says about 12 million Americans use ephedra products to boost levels of energy or to lose weight.
Haller: It contains ma huang, which is an herbal form of ephedrine and caffeine. And these two products in combination seem to be potentially more dangerous in causing adverse effects - a sense of nervousness, nausea and vomiting. But it could be more serious - chest pain, indicating a possibility of having a heart attack or stroke.
Narrator: Many of these supplements have warning labels, but many consumers are still unaware of the risk.
Haller: The problem is that a lot of the population being targeted for use of these products are adolescents and young adults who generally don't feel that they're at risk for any adverse effects and so they may not read the warning labels.
Narrator: For Science Today, I'm Larissa Branin.